Alert archive / New York / Flash Flood Warnings in 2007

Flash Flood Warning 20, NWS New York, NY

April 27, 2007Richmond County, New York

NWS New York, NY issued this flash flood warning at Apr 27, 2007, 1:55 PM EDT for Richmond County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2007, 1:55 PM EDT (17:55 UTC)
Expired
Apr 27, 2007, 4:00 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Whole counties

County Richmond County, NY

The radar

The Philadelphia radar (KDIX), 74 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2007-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2007-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
429 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 271758
FFWOKX
NYC005-047-061-081-085-272000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
155 PM EDT FRI APR 27 2007

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRONX COUNTY IN SOUTHEAST NEW YORK...
  KINGS COUNTY IN SOUTHEAST NEW YORK...
  NEW YORK COUNTY IN SOUTHEAST NEW YORK...
  QUEENS COUNTY IN SOUTHEAST NEW YORK...
  RICHMOND COUNTY IN SOUTHEAST NEW YORK...
  
* UNTIL 400 PM EDT

* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
MODERATE TO HEAVY RAINFALL TRAILING NORTHEAST ACROSS THE       
WARNED AREA. RAINFALL RATES OF UP TO ONE INCH IN ONE HOUR ARE 
POSSIBLE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE CAUSE 
FLOODING OF URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS THROUGH THIS AFTERNOON. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4051 7421 4059 7371 4087 7376 4091 7389

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 12:38 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 27, 12:38 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1238 PM EDT FRI APR 27 2007

.SYNOPSIS...
A WARM FRONT HAS LIFTED ACROSS EASTERN LONG ISLAND THIS
MORNING...OTHERWISE THE FRONT WILL REMAIN JUST S OF NEW YORK CITY
THIS AFTERNOON. WAVES OF LOW PRESSURE RIPPLING ALONG THIS FRONT WILL
BRING HEAVY RAIN AT TIMES INTO THIS AFTERNOON AS A BROADER AREA OF
LOW PRESSURE MOVES FROM THE GREAT LAKES INTO EASTERN CANADA.
THIS PARENT LOW WILL KEEP UNSETTLED WEATHER IN THE FORECAST THROUGH
SATURDAY BEFORE MOVING OFFSHORE. HIGH PRESSURE THEN RETURNS
FOR SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...FOCUS OF HEAVY RAIN IS
SHIFTING EAST...AS RADAR SHOWS LAST SLUG OF MODERATE TO HEAVY RAIN
MOVING OVER NYC AND WESTERN LONG ISLAND ATTM. THIS AREA OF RAIN
SHOULD THEN MOVE OVER EASTERN LONG ISLAND AND SOUTHEAST CT LATER
AFTER 18Z OR SO. HAVE EXTENDED FLOOD WATCH UNTIL 4 PM TO ACCOUNT FOR
THIS LAST AREA OF PRECIP AND SUBSEQUENT RUNOFF. ELSEWHERE...HAVE KEPT
LIKELY POP AS ENOUGH MOISTURE/ELEVATED INSTABILITY WILL REMAIN
PRESENT TO POP UP SHOWERS AT ANY TIME.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
WARM FRONT WILL LIFT CLOSER TO THE AREA THIS EVENING AS SECONDARY
LOW LIFTS INTO THE GULF OF MAINE...MOVING THE FOCUS OF HEAVY
RAINFALL OFFSHORE. PRECIP WILL BECOME MORE SCATTERED THIS EVENING AND
THROUGH TONIGHT...AND WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS
AFTER MIDNIGHT AS PARENT LOW MOVES INTO NORTHERN NEW YORK AND
NORTHERN NEW ENGLAND. MID LEVEL SHORTWAVE WILL SLIDE ACROSS THE AREA
SAT AFTERNOON...AND HAVE KEPT A CHANCE FOR SHOWERS/STORMS. COLD FRONT
PASSES THROUGH THE REGION SAT NIGHT...WINDS TURN W...AND THE AREA
BEGINS TO DRY OUT. ALTHOUGH THE PARENT LOW WILL SLOWLY LIFT
OFFSHORE...THERE MAY BE ENOUGH INSTABILITY TO TOUCH OFF SOME SHOWERS
ON SUN...BUT CHANCES LOOK LOW AND HAVE KEPT OUT OF THE FCST FOR NOW.

WARMEST TEMPS ON SAT WILL OCCUR OVER W PORTIONS OF THE CWA...WHERE
CLEARING WILL BEGIN EARLY ENOUGH TO PRODUCE ENOUGH SUNSHINE. HIGHS
WILL APPROACH 70 HERE...AND WILL BE IN THE 60S MOST ELSEWHERE. SUN
WILL FEATURE CLEARING SKIES WITH SLIGHTLY WARMER TEMPS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...HAVE UPDATED LONG TERM
EARLY TO CONCENTRATE ON NEAR/SHORT TERM THIS AFTERNOON. MEDIUM RANGE
MODEL GUIDANCE AND ADJUSTED HPC GUIDANCE WERE ALL CLOSE...SO HAVE USED
27/00Z GFS/MEX AS BASIS FOR FORECAST. COLD FRONT DROPS THROUGH THE
AREA ON MON WITH CHANCE POP FOR SOUTHERN CT/EASTERN LONG ISLAND AND
SLIGHT CHANCE ELSEWHERE AS ASSOCIATED MOISTURE LOOKS CONFINED TO MID
LEVELS. WEAK HIGH PRESSURE BUILDS IN LATER MON INTO MON NIGHT BEFORE
ANOTHER WAVE OF LOW PRESSURE SCOOTS TOWARD THE AREA FROM THE NORTHERN
PLAINS. ASSOCIATED FRONTAL SYSTEM APPROACHES BRINGING CHANCE POP INTO
TUE EVENING...AND NYC METRO MAY EVEN GET INTO THE WARM SECTOR TUE
AFTERNOON. 00Z GFS PREDICTS SFC- BASED LI OF 0 TO -2 IN WARM
SECTOR...WITH SHOWALTER INDICES FROM 0 TO -2 AREAWIDE...SO HAVE
FORECAST CHANCE OF THUNDER AS WELL. AFTER THIS WAVE MOVES
THROUGH...FAIR WX WITH NEAR NORMAL TEMPS WILL SETTLE IN FOR WED AND
THU WITH NW FLOW ALOFT AND CANADIAN HIGH PRESSURE BUILDING OVERHEAD.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...MODERATE TO HEAVY SHOWERS
MOVING NORTHEASTWARD ALONG EASTERN SEABOARD. AREA TAF SITES HAVE
BEEN IN AND OUT OF THIS CONVECTION ALL MORNING WITH IFR VSBYS
GENERALLY...AND CEILINGS RUNNING LIFR/IFR TO OCCASIONALLY MVFR.
I EXPECT THIS TO CONTINUE THROUGH THE AFTERNOON AS WARM FRONT
REMAINS JUST SOUTH OF THE AREA...WITH LITTLE MOVEMENT EVIDENT.

MOST OF THE SHOWER ACTIVITY ASSOCIATED WITH OVERRUNNING PRECIP OVER
THIS LOW LEVEL BOUNDARIES. THE THREAT OF SHOWERS CONTINUE DUE TO
AXIS OF HIGH PRECIPITABLE WATER AND THETA E ADVECTION THROUGH THE
AFTERNOON...BEFORE SLIDING TO THE EAST.

BY THIS EVENING...FEEL THE WIDESPREAD COVERAGE OF SHOWERS WILL
SHRINK...AND I EXPECT MAINLY SCATTERED SHOWERS THEREAFTER. LOW
CLOUDS AND FOG HANG TOUGH ALL NIGHT AND INTO SATURDAY MORNING AS
COLD FRONT SLOWLY MOVES EAST. CEILINGS AND VSBYS IMPROVE TO VFR
AROUND 15Z SATURDAY MORNING AS TEMP/DEW POINT SPREADS INCREASE WITH
THE PASSAGE OF THE FRONT AND WESTERLY WINDS PICK UP.

THEREAFTER...POSSIBLE MVFR SAT NIGHT WITH UPPER TROUGH
PASSAGE...THEN IMPROVEMENT SUNDAY THROUGH EARLY TUESDAY AS RIDGE
EVENTUALLY BUILDS. A WEAK BACK DOOR FRONT ASSOCIATED WITH UPPER
SHORTWAVE SHOULD NOT AFFECT AREA EARLY MONDAY. ANOTHER SHORTWAVE
COULD BRING MORE RAIN LATER TUESDAY.

&&

.MARINE...
LOW PRESSURE ENTERING THE LOWER GREAT LAKES REGION WILL TRACK NE
ACROSS THE LAKES TODAY. THE SFC WARM FRONT WILL LIFT SLOWLY THROUGH
THE AREA WATERS THIS AFTERNOON. SOUTHERLY FLOW AROUND 15 KT ON THE
OCEAN WITH GUSTS TO 20 KT WILL LIKELY PRODUCE OCEAN SEAS MEETING
MARGINAL SCA CRITERIA. A TRAILING COLD FRONT WILL MOVE THROUGH FRI
NIGHT/SAT MORNING WITH A CYCLONIC WESTERLY FLOW TO PREVAIL THROUGH
EARLY NEXT WEEK. POST-FRONTAL WINDS AND SEAS LOOK TO REMAIN BELOW
SCA CRITERIA.

&&

.HYDROLOGY...OKX WSR-88D STORM TOTAL ESTIMATES OF 1.5-3 INCHES OVER A
NARROW BAND EXTENDING FROM NORTHEAST NJ ACROSS THE UPPER NYC BOROUGHS AND
SOUTHERN WESTCHESTER INTO SW CT LOOK CLOSE. COULD SEE UP TO ANOTHER
0.5 TO 1 INCH QPF ACROSS NYC...LONG ISLAND AND SE CT THIS AFTERNOON
WITH LAST SLUG OF MODERATE/HEAVY RAIN...AND FLOOD WATCH HAS BEEN
EXTENDED UNTIL 4 PM TO ACCOUNT FOR THIS AND SUBSEQUENT RUNOFF.
RIVER FLOOD WARNING ALREADY ISSUED FOR SMALL STREAMS IN UNION COUNTY
NJ...OTHER SMALL STREAMS SHOULD REMAIN WITHIN THEIR BANKS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE CONNECTICUT RIVER.
PLEASE REFER TO RIVER FLOOD PRODUCT ISSUED BY NWS TAUNTON MA
FOR DETAILS.

&&

.CLIMATE...CENTRAL PARK NOW UP TO 2.01 INCHES OF RAINFALL
TODAY...BREAKING THE DAILY RECORD SET IN 1889 AND PUSHING THE MONTHLY
TOTAL TO 13.02 INCHES...MAKING THIS MONTH THE 5TH WETTEST ON RECORD
AT THE PARK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR CTZ005>012.
NY...FLOOD WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR NYZ067>081.
NJ...FLOOD WATCH UNTIL 4 PM EDT THIS AFTERNOON FOR NJZ002>006-011.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM EDT
     SATURDAY FOR ANZ350-353-355.

&&

UPDATE...GOODMAN
AVIATION...PW
HYDRO...FIG/GOODMAN
Hazardous weather outlook, Apr 27, 11:15 AM EDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1115 AM EDT FRI APR 27 2007

CTZ005>012-NJZ002>006-011-NYZ067>081-281200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1115 AM EDT FRI APR 27 2007

...FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT
OCCASIONAL HEAVY RAIN EXPECTED THIS AFTERNOON WILL CAUSE WIDESPREAD
URBAN FLOODING...ALONG WITH RIVER AND SMALL STREAM FLOODING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ330-335-338-340-345-350-353-355-281200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1115 AM EDT FRI APR 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:50 AM EDTFlood WatchOKXBronx, Kings, New York, Orange, Putnam, Richmond and 3 more13 hr
Apr 27, 9:00 AM EDTFlash Flood WarningOKXKings, Queens2 hr
Apr 27, 9:00 AM EDTFlash Flood WarningOKXBronx, Kings, New York, Queens, Richmond2 hr
Apr 27, 10:44 AM EDTFlash Flood WarningOKXWestchester3 hr
Apr 27, 10:51 AM EDTFlash Flood WarningOKXKings, Queens3 hr
Apr 27, 1:55 PM EDTFlash Flood WarningOKXBronx, Kings, New York, Queens, Richmond2 hr

Nearby

Flash Flood Warnings in New York, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.